Side Effects of Chemotherapy
It’s common to feel sick to your stomach or to vomit when you receive chemotherapy. Nausea and vomiting are caused by cancer drugs you may get during treatment. You may feel sick or vomit soon after your treatment session. However, with some chemotherapy medicines, you may not get sick until days later. Some people have only nausea or only vomiting while others have both. Some people don’t get sick at all from chemotherapy.
There are many drugs that can prevent nausea and vomiting. Preventing nausea and vomiting will help calm your stomach so you can eat, stay strong, and give your body a chance to rest between cancer treatments.
Antinausea drugs work best if you start taking them before you start chemotherapy. Doctors don’t know exactly why cancer drugs cause nausea and vomiting. Some drugs affect the parts of the nervous system that trigger nausea. Other drugs can irritate your stomach lining and make you feel sick.
There are more than 100 different drugs to treat cancer. Some are much more likely to cause nausea and vomiting than others. You and your doctor will decide which cancer drugs you will get based on the type of cancer you have, where the cancer is in your body, and how serious the cancer is (its stage). Cancer drugs are ranked based on how often they cause nausea and vomiting. See a list of the most common cancer drugs and how likely they are to make you sick. Other things besides cancer drugs can raise your risk for nausea and vomiting. If you had chemotherapy before and it led to vomiting, your brain will remember it. So just thinking about your cancer treatment can make you feel sick. This is called anticipatory vomiting. But antinausea medicine can help you control this feeling so that you can get through chemotherapy.